Skip to content
My WebMD Sign In, Sign Up
AVN, back pain and arthritis.
avatar
Phylex posted:
I am a 46 male in Kentucky. I was diagnosed with AVN in September of 2011 after several rounds of steroid shots into my spine. I already had arthritis in both knees. The steroid shots were meant to help with four bulged and torn discs in my lower spine, which they did, I felt great afterwards. About a year after my last injection I began to experience severe pain in my hips and was sent for multiple rounds of MRI, all on my back, despite my instistance that it was my hips. Finally they did an MRI in my hips and the AVN was so bad on the right side that they wouldn't let me walk even with a cane for fear that my hip would break. I had total hip replacement on the right side in february of 2012, and a core decompression on the left hip. Now, a year post op I am still experiencing pain in the replaced hip, but much greater pain on the side that hasn't been replaced, to make matters worse my back pain is back with a vengeance, both in my back and in my groin area, and the arthritis in my knees is gnawing at me. I can't sleep. I try to stay away from having visitors because I don't want to be rude and I am afraid my wife can't take much more of my misery, she says it's fine, but I know I wouldn't want to put up with someone who is as miserable as I am. My family doctor gave me vicoden 5/325 for one month but refuses to refill it because strict new laws concerning paid medication in Kentucky. He has been trying to get me into a pain clinic that can treat me but so far has had no luck. He keeps prescribing me muscle relaxants. I completely understand where he is coming from, but I need help and have no idea what to do. I already lost my job and disability has denied me three times. I'm hopeless at his point and the last thing I want to do is complain anymore to my wife or family. I feel like my options are running out. Help
Reply
 
avatar
bradcrowne responded:
At thease age though it seems middle age but you should pay attention to issues you should be under regular check ups.
 
avatar
ctbeth responded:
Hello Phylex,
Avascular Necrosis is also called osteonecrosis.

It is a horribly-painful disorder, I have heard. As an RN, I've seen patients suffering with AVN/ ON, and they really were suffering.

I did a search and located a site that may be useful to you:

http://avnsupport.org/

Below is a paragraph directly from their home page:

"If you have come to our web site, chances are that either you, or someone you know has AVN and you are seeking knowledge and some understanding. You've come to the right place! We are the world's first and so far only non-profit Association for patients with this painful and disabling bone disease. Our goals are to help people the world over to learn about AVN, and to lend some moral support to our members"

I hope that you'll find this of assistance.

I'm so sorry that you're not getting the pain management that you need. I do hope that your MD gets you an appt with the pain clinic.

CTB
 
avatar
Anon_57995 replied to Orthoregenerative's response:
Hello Ortho,
Just to make abbreviations clear, you are referring to Avascular Necrosis, a degenerative orthopaedic disorder, and not AVM cerebral arteriovenous malformation is an abnormal connection between the arteries and veins in the brain.
With so many abbreviations, and many sounding similar, it can get confusing.


Featuring Experts

Peter Abaci, MD , is certified in anesthesia and pain management by the American Board of Anesthesiology. Dr. Abaci received his undergraduate educat...More

Helpful Tips

Fibromyalgia Pain
I had a lot of pain in my lower back. The doctor diagnosed it as Fibromyalgia. He prescribed lyrica which works really well. I still have ... More
Was this Helpful?
1 of 7 found this helpful

Report Problems to the
Food and Drug Administration

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.